Colorado, 2009

Hail and Damaging Wind in Colorado, June 28, 2009

June 28, 2009 · NWS PUB · 5 events in 2 counties and zones

A thunderstorm produced high winds and marginally severe hail in the Woodland Park area and the eastern part of Ute Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced high winds and marginally severe hail in the Woodland Park area and the eastern part of Ute Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 1:41 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 28, 1:41 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT SUN JUN 28 2009

.SHORT TERM...
(TONIGHT AND MONDAY)

...MORE AFTERNOON/EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
AND ADJACENT PLAINS...

ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON...DISSIPATING AS THEY MOVE OUT ACROSS THE PLAINS.
ONE STRONG STORM NEAR WALSENBURG EARLIER THIS AFTERNOON PRODUCED PEA
SIZE HAIL...BRIEF HEAVY RAIN (.21 INCHES) AND GUSTY WINDS.  THIS
CELL HAD A 55 DBZ CORE TO 25K AGL...VILS TO 44 KG/M2 AND LIMITED
ROTATION IN THE UPPER LEVELS OF THE STORM.  THERE WAS ANOTHER STORM
NEAR VILLA GROVE AROUND THE SAME TIME THAT WAS OF SIMILAR
PROPORTION.  ADDITIONAL SIMILAR STORMS ARE DRIFTING SOUTHEAST INTO
THE HAYMAN SCAR AND ALSO TRACKING EAST ACROSS SAGUACHE AT THE
PRESENT TIME.  BASED ON LIMITED CORE HEIGHTS...LIMITED
ROTATION...WARM TEMPERATURES...AND DECREASING CAPES AS YOU HEAD EAST
ACROSS THE PLAINS...WOULD EXPECT PRIMARY STORM THREATS THIS EVENING
WILL BE LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY
RAINFALL...AND WIND GUSTS TO AROUND 40 MPH.

ONE AREA TO MONITOR FOR POSSIBLY MORE WIDESPREAD...INTENSE ACTIVITY
THIS EVENING WOULD BE ACROSS TELLER AND EL PASO COUNTIES...POSSIBLY
DRIFTING INTO THE NORTHERN REACHES OF PUEBLO AND FREMONT COUNTIES.
THIS WOULD INCLUDE THE HAYMAN BURN SCAR.  MODELS INDICATE THE
CONVECTION IN THESE AREAS WILL BE A LITTLE MORE WIDESPREAD AND A
LITTLE MORE INTENSE.  LIGHTNING AND RAINFALL COULD BE A LITTLE MORE
WIDESPREAD.  WIND GUSTS COULD PEAK CLOSER TO 50 MPH AND HAIL COULD
BE UP TO ABOUT PENNY SIZE.  BASED ON RECENT RADAR TRENDS...COULD END
UP NEEDING A FLOOD ADVISORY OR BETTER ACROSS THE HAYMAN SCAR IN THE
NEXT COUPLE HOURS.  MONITORING.

TOMORROW...REALLY NOT MUCH CHANGE.  THE ATMOSPHERE AND SYNOPTIC
PATTERN LOOKS PRETTY SIMILAR TO TODAY.  SO...ONCE AGAIN WE SHOULD
SEE STORMS DEVELOP OVER THE MOUNTAINS EARLY IN THE AFTERNOON AND
THEN WORK A LITTLE WAYS EAST ONTO THE PLAINS.  AGAIN...NO BIG
TRIGGERS EVIDENT...NOR A LOT OF SHEAR...SO ANY SEVERE THREAT LOOKS
PRETTY MARGINAL.  PRIMARY THREATS WILL LIKELY BE SIMILAR TO THOSE OF
TODAY. LW

.LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

NO BIG CHANGES IN THE EXTENDED FORECAST. AN UPPER RIDGE WILL PERSIST
OVR THE 4 CORNERS REGION THROUGH MID WEEK...THEN SHIFT SLOWLY EWD TOWARD
THE END OF THE WEEK AS A RELATIVELY DEEP PACIFIC TROUGH MOVES INTO
THE PACNW. TEMPS SHOULD REMAIN ABOUT 5 DEG ABOVE AVG THRU WED...WITH
SOME UPPER 90S POSSIBLE OVR THE PLAINS. SVR PARAMETERS LOOK PRETTY WEAK
THROUGH AT LEAST THE NEXT FEW DAYS...SO AM NOT EXPECTING MUCH IN
THE WAY OF STRONG CONVECTION...JUST MORE DIURNAL STORMS THRU THE
PERIOD. MAY SEE AN UPSWING IN STRONGER CONVECTION BY THE WEEKEND
AS A COUPLE SHORT WAVES MOVE THROUGH IN NW FLOW LOFT. THU AND
ESPECIALLY FRI LOOK SLIGHTLY COOLER WITH BETTER CHANCE FOR
WIDESPREAD PRECIP. A DRYER WARMER PERIOD IS THEN EXPECTED FOR
A COUPLE DAYS EITHER LATE IN THE WEEKEND OR EARLY NEXT WEEK...AS
SWRLY FLOW STRENGTHENS AHEAD OF THE PACIFIC SYSTEM. ROSE

&&

.AVIATION...

AVIATION CONCERNS CONTINUE TO CENTER AROUND AFTERNOON AND EVENING
CONVECTION PRODUCING LOCAL IFR/MVFR CIGS AND VSBYS ALONG WITH
LIGHTNING...PEA TO PENNY SIZE HAIL HAZARD...ERRATIC WIND GUST THREAT
TO 40 MPH AND LOCALLY HEAVY DOWNPOURS.  THIS EVENINGS CONVECTION
SHOULD WIND DOWN 03-04Z.  ISOLATED TO SCATTERED THUNDERSTORMS SHOULD
START UP AGAIN OVER THE MOUNTAINS AFTER 11 AM MONDAY...AND THEN WORK
OUT ONTO THE ADJACENT PLAINS BEGINNING AFTER 1 PM. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/44
Hazardous weather outlook, Jun 28, 5:49 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT SUN JUN 28 2009

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY FROM
LATER THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREATS FROM THE
STORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL
AND WIND GUSTS UP TO 50 MPH. A FEW OF THE STRONGER STORMS OVER
TELLER AND EL PASO COUNTIES WILL BE CAPABLE OF PRODUCING HAIL UP TO
1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE ANTICIPATED EACH DAY. THE PRIMARY METEOROLOGICAL THREATS FROM
THESE STORMS WILL BE HAZARDOUS CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAINFALL AND WIND GUSTS UP TO 50 MPH. IN ADDITION...SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 28, 11:41 AM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MDT SUN JUN 28 2009

COZ079-087-281915-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET
MOUNTAINS BETWEEN 6300 AND 10000 FT-
1241 PM MDT SUN JUN 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO

AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FARISITA...OR 44 MILES
SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WALSENBURG.

LIGHTNING...HEAVY RAIN...WINDS AROUND 50 MPH...AND HAIL UP TO PENNY
SIZE ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 28, 1:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT SUN JUN 28 2009

COZ081-282100-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND
11000 FT-
236 PM MDT SUN JUN 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN TELLER COUNTY IN CENTRAL COLORADO
  EXTREME NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF FLORISSANT...OR 28 MILES
NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLORISSANT.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR

The radar

The Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Teller

When
June 28, 2:00 PM MST to 2:03 PM MST
Where
Teller County, 1.48 mi NNW of Woodland Park
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.010, -105.050

A few pine trees were snapped off.

Hail, Teller

When
June 28, 2:03 PM MST to 2:05 PM MST
Where
Teller County, 2.33 mi NNW of Woodland Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -105.060

Hail, Teller

When
June 28, 2:05 PM MST to 2:07 PM MST
Where
Teller County, 2.14 mi NNW of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -105.050

Hail, Teller

When
June 28, 2:09 PM MST to 2:12 PM MST
Where
Teller County, 2.14 mi NNE of Divide
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -105.150

Funnel Cloud, El Paso

When
June 28, 2:15 PM MST to 2:17 PM MST
Where
El Paso County, Cascade
Reported by
Law Enforcement
Coordinates
38.900, -104.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184161, 184162, 184163, 184165, 184159.